Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2018

Flash Flood Warning 19, NWS JSJ

November 8, 2018

NWS JSJ issued this flash flood warning at Nov 8, 2018, 6:45 AM CST. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 8, 2018, 6:45 AM CST (12:45 UTC)
Expired
Nov 8, 2018, 10:45 AM CST
In force
4 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 128 km from the middle of the area, began a volume at 12:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 8, 7:15 AM CSTFLASH FLOODCharlotte Amalie, VIMAJOR ROADS IN DOWNTOWN CHARLOTTE AMALIE IN SAINT THOMAS FLOODED, WITH A FEW AREAS IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

972 
WGCA52 TJSJ 081245
FFWSJU
VIC020-030-081545-
/O.NEW.TJSJ.FF.W.0019.181108T1245Z-181108T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
845 AM AST THU NOV 8 2018

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Saint John in Virgin Islands...
  Saint Thomas in Virgin Islands...

* Until 1145 AM AST

* At 843 AM AST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly. Up to four inches of rain have already fallen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1832 6485 1829 6482 1832 6487 1828 6489
      1834 6493 1833 6493 1830 6500 1834 6498
      1835 6504 1840 6497 1836 6493 1837 6492
      1836 6484 1833 6483 1837 6475 1833 6465

$$

oms
2 follow-up statements
197 
WGCA52 TJSJ 081528
FFWSJU
VIC020-030-081645-
/O.EXT.TJSJ.FF.W.0019.000000T0000Z-181108T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1128 AM AST THU NOV 8 2018

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Saint John in Virgin Islands...
  Saint Thomas in Virgin Islands...

* Until 1245 PM AST

* At 1126 AM AST, Although the heavy rainfall has ended, excessive 
  runoff from previous rainfall will continue to result in flooding 
  across the warned area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1832 6485 1829 6482 1832 6487 1828 6489
      1834 6493 1833 6493 1830 6500 1834 6498
      1835 6504 1840 6497 1836 6493 1837 6492
      1836 6484 1833 6483 1837 6475 1833 6465

$$

oms
730 
WGCA72 TJSJ 081645
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
1245 PM AST THU NOV 8 2018

VIC020-030-081654-
/O.EXP.TJSJ.FF.W.0019.000000T0000Z-181108T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saint John VI-Saint Thomas VI-
1245 PM AST THU NOV 8 2018

...THE FLASH FLOOD WARNING FOR SAINT JOHN AND SAINT THOMAS ISLANDS
WILL EXPIRE AT 1245 PM AST...

The heavy rain has ended. Please continue to heed any remaining road 
closures.

LAT...LON 1832 6485 1829 6482 1832 6487 1828 6489
      1834 6493 1833 6493 1830 6500 1834 6498
      1835 6504 1840 6497 1836 6493 1837 6492
      1836 6484 1833 6483 1837 6475 1833 6465

$$
oms

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 8, 2:13 AM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Nov 8, 2:13 AM CST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
413 AM AST Thu Nov 8 2018

.SYNOPSIS...A more stable weather pattern will gradually build
across the region through the weekend as the mid to upper-level
trough lifts northward and weakens and a mid level ridge replaces
it. Enough low-level moisture, however, will remain in place to
result in trade wind showers across windward areas during the
overnight and morning hours followed by afternoon convection
across interior and western PR. A wetter weather pattern is
possible by the middle to latter half of next week as a trough
pattern sets up over the region to result in an increase in shower
and thunderstorm activity.

&&

.SHORT TERM...Today through Saturday...

An induced surface trough and plenty of tropical moisture brought
showers and isolated thunderstorms across the northern U.S. Virgin
Islands and the east and north sections of Puerto Rico overnight.
Some of these showers produced periods of moderate to heavy showers
across these areas. Due to unstable weather conditions this activity
will continue through the morning hours while the western
sections of Puerto Rico will observe mostly sunny skies with no
shower activity. As the surface perturbation moves across the
region, local and diurnal effects will aid in the development of
another round of showers and thunderstorms across the interior and
northwest quadrant of Puerto Rico during the afternoon hours.
Periods of heavy showers and isolated thunderstorms can also be
expected downwind from El Yunque into the San Juan Metro area and
north-central PR.

The TUTT will weaken as it moves slowly northeastward, allowing
the intrusion of a drier and more stable air mass at mid to upper
levels by late this afternoon into the upcoming weekend.
Although upper-level dynamics will diminish, at low-levels plenty
of tropical moisture will aid in the development of overnight and
early morning showers across E-PR/USVI followed by afternoon
convection across interior/western PR each day. It is important to
point out that the coverage of this activity will be less than in
previous days.

.LONG TERM...Sunday through Thursday...

Mid-level ridge will influence the weather pattern through at
least Tuesday. This will serve to limit the potential for
organized and widespread deep convection across the region. Low-
level moisture, however, will be sufficient to the point that the
threat of showers will continue to exist. Therefore, expect brief
trade wind showers across portions of eastern PR and the USVI
during the overnight and early morning hours followed by the
development of afternoon shower and isolated thunderstorm activity
across interior and western portions of Puerto Rico due to local
and diurnal effects.

Model guidance continues to depict a wetter weather pattern to
envelop the forecast area by the middle to latter half of next week
as a trough pattern settles in over the area. This will serve to
increase the instability aloft as well as moisture pooling due to
a moist southeasterly flow. Therefore, an increase in shower and
thunderstorm activity can be expected across the region if the
current model trend continues to hold.

&&

.AVIATION...VFR conds is expected most of the time. However, passing
SHRA/+SHRA could affect NE-PR/USVI/Leeward islands terminals to
create SCT-BKN lyrs nr FL025-FL090 at times through at least 08/15z.
Then SHRA/TSRA will develop across the interior/NW-PR and in the
VCTY of TJSJ between 08/16-23z. TEMPOs could be required later this
morning as MVFR conds at TJBQ/TJMZ due to SHRA/TSRA are likely. Calm
to light-VRB winds will continue through at least 08/13z, increasing
at 10-15 kt from E-ESE with sea breeze variations.

&&

.MARINE...Seas up to 6 feet will continue across the northern
portions of the offshore Atlantic waters through this morning.
Seas of 3 to 5 feet are expected across the rest of the regional
waters. Seas are expected to increase above 7 feet across the
offshore Atlantic waters by early next week as winds increase to
near 20 knots. A moderate risk of rip currents continues for the
north facing beaches of Puerto Rico, Culebra and Saint Thomas and
across the north and east facing beaches of Vieques and Saint
Croix.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  76  88  77 /  40  40  40  40
STT  87  78  86  77 /  40  60  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.

&&

SHORT TERM...CAM
LONG TERM....GL
Hazardous weather outlook, Nov 8, 3:36 AM CST, 3 hours 9 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
512 AM AST jueves 8 de noviembre de 2018

AMZ710>745-PRZ001>013-090915-
San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-
Interior Central-Ponce y Vecindad-Noroeste- Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
512 AM AST jueves 8 de noviembre de 2018

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe el potencial de tronadas a traves del este de
Puerto Rico durante la manana. Luego, se espera que tronadas con
lluvia fuerte y vientos en rafaga breves se desarrollen a traves de
sectores del interior y oeste de Puerto Rico, al igual que a traves
del area metropolitana de San Juan.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos.

.Oleaje...Se espera oleaje picado de hasta 6 pies a traves de las
aguas mar afuera del Atantico.

.Corrientes marinas...Existe un riesgo moderado de corrientes marinas
para las playas del norte y este de Puerto Rico, al igual que a
traves de Vieques y Culebra.

.Dias dos a siete...viernes a miercoles

Actividad de aguaceros y tronadas localmente y diurnamente inducidos
a traves del interior y oeste Puerto Rico cada tarde pudieran
resultar en inundaciones urbanas y de riachuelos. Un riesgo moderado
de corrientes marinas continuara a traves de varias playas locales
durante los proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones
y corrientes marinas al Servicio Nacional de Meteorologia en San
Juan.

AMZ715-725-VIZ001-002-090915-
San Tomas, San John e Islas Adyacentes-
Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
512 AM AST miercoles 7 de noviembre de 2018

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe el potencial de tronadas con lluvia fuerte y
vientos en rafaga breves temprano esta manana. Se espera que esta
actividad se disipe mas tarde en la manana.

.Inundaciones...Lluvias fuertes pudieran resultar en acumulacion de
agua en carreteras y en areas de pobre drenaje al igual
que inundaciones urbanas y de riachuelos.

.Oleaje...Se espera oleaje picado de hasta 6 pies a traves de las
aguas mar afuera del Atlantico.

.Corrientes marinas...Existe un riesgo moderado de corrientes marinas
para las playas del norte y este de las islas.

.Dias dos a siete...viernes a miercoles

Un riesgo moderado de corrientes marinas continua a traves de varias
playas locales durante los proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones
y corrientes marinas al Servicio Nacional de Meteorologia en San
Juan.

In the hours before

Special weather statement, Nov 8, 6:08 AM CST, 37 minutes before
Special Weather Statement
National Weather Service San Juan PR
808 AM AST THU NOV 8 2018

VIZ001-081315-
St.Thomas...St. John.. and Adjacent Islands-
808 AM AST THU NOV 8 2018

...STRONG THUNDERSTORMS WILL AFFECT SAINT JOHN AND SAINT THOMAS
ISLANDS...

At 805 AM AST, strong thunderstorms are located near St John and St
Thomas these storms are producing frequent lightning and heavy
rain. These storms are nearly stationary at this time.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
St John, Charlotte Amalie West, Charlotte Amalie East, Charlotte
Amalie, Anna's Retreat and Cruz Bay.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 1831 6470 1830 6488 1834 6494 1833 6494
      1830 6500 1834 6498 1836 6505 1839 6497
      1836 6484 1832 6485 1837 6475 1834 6466
TIME...MOT...LOC 1205Z 271DEG 3KT 1834 6482

TW
Special weather statement, Nov 8, 6:25 AM CST, 20 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
808 AM AST jueves 8 de noviembre de 2018

VIZ001-081315-
San Thomas...San John...e Islas Adyacentes-
808 AM AST jueves 8 de noviembre de 2018

...FUERTES TRONADAS AFECTARAN A SAN THOMAS Y SAN JOHN...

A las 8:05 AM AST, tronadas fuertes estaban localizadas cerca de San
John y San Thomas. Estas tronadas estan produciendo rayos frecuentes
y lluvias fuertes. Estas tormentas estan casi estacionarias en estos
momentos.

Vientos en exceso de 30 mph son posibles con estas tormentas.

Lugares impactados incluyen...
San John, Charlotte Amalie West, Charlotte Amalie East, Charlotte
Amalie, Anna's Retreat y Cruz Bay.

Lluvias torrenciales estan ocurriendo con estas tronadas, y podrian
causar inundaciones localizadas. No maneje su vehiculo por
carreteras inundadas.

Rayos frecuentes de nube a tierra estan ocurriendo con esta tronada.
Los rayos pueden caer a 10 millas de una tronada. Busque refugio
dentro de un edificio o vehiculo.

Esta tronada pudiera intensificarse, asegurese de seguir de cerca
las estaciones de radio y television disponibles para informacion
adicional y posibles avisos del Servicio Nacional de Meteorologia.

TW/ERG

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 2:26 AM CSTAreal Flood AdvisoryJSJ7 hr
Nov 8, 5:13 AM CSTAreal Flood AdvisoryJSJ112 min
Nov 8, 5:51 AM CSTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in U.S. Virgin Islands, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.